# SDR 2003FA0000292

- Difficulty date: March 14, 2003
- Submitted: March 14, 2003
- Operation: General aviation
- Aircraft: N7892N
- Make and model: Cessna R172E
- Aircraft serial: R1720283
- Engine: Cont IO360*
- System (JASC): 2810 · Fuel Storage
- Part: Baffle
- Condition: Broken
- Location: Fuel Tank
- Part time: 14,797 hours
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

DURING VISUAL INSPECTION, FOUND FUEL TANK BAFFLE SPOT WELDS BROKEN LOOSE, ALLOWING BAFFLE TO MOVE AROUND FREELY INSIDE FUEL TANK. THIS CONDITION COULD CAUSE FUEL STARVATION DURING A DECENT WITH A LOW FUEL QUANTITY AND COULD CAUSE ERRONEOUS FUEL QUANTITY INDICATIONS DUE TO INTERFERENCE WITH TRANSMITTER FLOAT. PROBABLE CAUSE: FRONT FACE OF THE BAFFLE IS APPROXIMATELY 1 INCH BEHIND FUEL TANK FILLER PORT.DURING REFUELING PROCESS, IF FUEL NOZZLE IS RELAXED, NOZZLE CONTACTS BAFFLE AND APPLIES EXCESSIVE PRESSURE TO BAFFLE EVENTUALLY BREAKING SPOT WELDS LOOSE. PREVENTATIVE MEASURES: DURING THE REFUEL PROCESS, DO NOT INSERT FUEL NOZZLE MORE THAN 3 INCHES INTO THE FUEL TANK. THIS DEFECT WAS FOUND IN 4 OUT OF 8 A/C.
